HCP Live
Contagion LiveCGT LiveNeurology LiveHCP LiveOncology LiveContemporary PediatricsContemporary OBGYNEndocrinology NetworkPractical CardiologyRheumatology Netowrk

Peng Thim Fan, MD: Reactive Arthritis and Long Covid-19

Expert rheumatologist Dr. Peng Thim Fan explains that the effects of COVID-19 are still being examined.

Peng Thim Fan, MD, FACP, is a clinical professor of rheumatology
at David Geffen School of Medicine at UCLA. He also serves as a staff rheumatologist for VA Greater Los Angeles Health Care System.

During the first day of Pri-Med West 2022 in Anaheim, Fan's presentation featured 3 case studies in rheumatic disease with the first focusing on osteoarthritis and the second on rheumatoid arthritis. The third case study falls on a different spectrum by examining a patient with a single swollen joint.

In an interview, he explained that infection is always a concern when a patient presents with monoarthritis. And with the COVID-19 pandemic, a new discussion on rheumatic diease and infection has surfaced–one that is constantly evolving.

"There are some emerging studies showing that having an autoimmune background not only may make your illness worse, but that the risks of long COVID, the so-called long-haul syndrome, may actually be higher when you have autoimmune background and auto antibodies, and so on," Fan said.

While there are many uncertainties surrounding the novel coronavirus, the vaccine has offered substantial protection for patients with rheumatic disease, he said. Initially, there was concern regarding the effectiveness of the vaccine in this population because of the use of immunosuppressant treatments.

"People on immunosuppressive still able to mount a pretty good response to the vaccine and get protected," Fan said. "Interestingly, some of the drugs that we don't really think are important, happen to be important."

The example he gave was methotrexate, which isn't an immunosuppressant. However, people who take it should talk with their doctor about pausing use of the medication prior to receiving the vaccine because it can reduce the efficacy, Fan explained.

"We're starting to see some cases of reactive arthritis after COVID-19 infection and also after vaccination," he said. "So, that's something to watch out for. So, there is an evolving story."